Virginia, 2018

Flood in Virginia, September 7, 2018

September 7, 2018 · NWS LWX · 1 event in 1 county or zone

A boundary remain stalled over the region and tropical moisture was in place. This caused locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary remain stalled over the region and tropical moisture was in place. This caused locally heavy rainfall. The steering flow aloft was weak so showers and storms moved slowly, which led to instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 7, 7:42 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 7, 7:42 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
842 PM EDT Fri Sep 7 2018

.SYNOPSIS...
A frontal zone will cross the region today and tonight and
stall south of the area over the weekend. An area of low
pressure, the remnants of Gordon, will then move through the
Ohio Valley and into the eastern Great Lakes Sunday and Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Showers and thunderstorms are slowly but surely diminishing as
of this evening. However, a rather pronounced frontal zone is
approaching from the north. This front coupled with a subtle mid
level wave will likely cause showers to re-develop especially
near the Mason-Dixon line overnight into Saturday morning.

Patchy fog and low clouds likely develop later tonight as well
given high levels of humidity.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Cool northeasterly flow associated with strong cold air damming
will occur on Saturday. Areas of light rain and showers (or
drizzle) will likely be around much of the area during the day.
Will have to monitor for the potential of a band of heavier rain
as noted above during the first half of the day. Some drier air
may begin to work into the northern half of the region by the
afternoon, so shower coverage may trend downward. Temperatures
will not go very far from their morning lows, with highs from 65
to 75F.

Southeasterly flow will increase Saturday night as the hybrid remnant
low of Gordon begins to move through the Ohio Valley. More
widespread rain is expected to develop during the overnight
hours, and may become heavy at times by Sunday morning. Lows in
the upper 50s to low 60s.

As the low moves through the Ohio Valley and towards the Great
Lakes during the day Sunday, periods of rain are expected, and
may be heavy at times, especially in the southeast upslope
regions of the highlands/Blue Ridge, and a flood watch may
become necessary. Lows Saturday night in the 50s/60s with highs
Sunday in the 60s to low 70s. The rain will become more showery
Sunday night as the low moves northeastward.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A warm front will move northward through our region early
Monday morning. Winds will shift out of the south leading to the
transport of warm and moist air into our region. Precipitable
water values are expected to rise up into the two inch range
with temperatures reaching the mid to upper 80s on Monday. A
southerly flow will continue into Tuesday leading to daytime
temperatures rising up into upper 80s to low 90s with increasing
moisture. Convective showers and thunderstorms will be possible
both Monday and Tuesday with some storms having the potential to
become strong to severe and produce heavy rain.

Wednesday into Thursday, a cold front will move into the region and
stall through Thursday. In this period, there will be the
potential for Hurricane Florence to affect the United States. At
this time the exact path at which the storm will take is
unknown. The best course going forward is to check the National
Hurricane Center for updates on the forecasted track of Florence
and as we get closer to next week we will provide more
information as we obtain it.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
A prolonged period of reductions is expected from late tonight
through Sunday night as cool and moist northeasterly flow
develops. Low ceilings and areas of light rain/drizzle are
likely from late tonight through Saturday. MVFR is likely and
IFR is possible. Widespread rain and associated MVFR/IFR is then
expected Saturday night through Sunday night.

Scattered showers and thunderstorms will be possible both Monday
and Tuesday with potential for sub-VFR conditions.

&&

.MARINE...
Winds generally sub-SCA tonight. Winds likely to increase
Saturday and Saturday night behind a secondary front, with SCA
in effect. Remnant low moving northeast well to our northwest
will likely keep winds gusty on Sunday, with SCA remaining
likely. Widespread rain is likely Saturday night and Sunday.

Scattered showers and thunderstorms are possible with a southerly
flow on Monday. The long southerly fetch could lead to the risk
for wind gust over 18 knots and the need for a small craft
advisory.

On Tuesday, winds will continue to be out of the south but look to
be much lighter. The threat for scattered showers and thunderstorms
will continue.

&&

.TIDES/COASTAL FLOODING...
Onshore winds out of the north and east will persist into the
weekend and strengthen Saturday afternoon and Sunday. This will
bring an increasing threat for minor and potentially moderate
coastal flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ011-013-
     014-503>506.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ052>054-
     505-506.
WV...None.
MARINE...Small Craft Advisory from 6 AM Saturday to 6 AM EDT Sunday for
     ANZ530>533-538>541.
     Small Craft Advisory from 11 AM Saturday to 6 AM EDT Sunday
     for ANZ534-537-542-543.

&&

SYNOPSIS...MM
NEAR TERM...MM/DHOF
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/DHOF/JMG
MARINE...MM/DHOF/JMG
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Sep 7, 7:39 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
839 PM EDT Fri Sep 7 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-090045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
839 PM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for much of the area through 11 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rain may produce isolated instances of flooding
Saturday, and again Saturday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-090045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
839 PM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for the Baltimore and Washington
DC metro areas until 11 PM.

A severe thunderstorm with damaging wind gusts is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rain may produce isolated instances of flooding
Saturday, and again Saturday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Sep 7, 7:15 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
815 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     FLOOD            1 W SIMPSONVILLE        39.19N  76.89W
09/07/2018                   HOWARD             MD   911 CALL CENTER

            HARRIET TUBMAN LANE BLOCKED BY HIGH WATER NEAR CEDAR
            LANE.

&&

EVENT NUMBER LWX1801916

DH
Local storm report, Sep 7, 7:17 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     GREENBELT               39.00N  76.89W
09/07/2018                   PRINCE GEORGES     MD   SOCIAL MEDIA

            SEVERAL TREES DOWN IN THE 7800 BLOCK OF LAKECREST
            DRIVE.

&&

CORRECTED REMARKS

EVENT NUMBER LWX1801904

DH
Local storm report, Sep 7, 7:20 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FLOOD            1 E BRIDGEPORT          39.64N  77.65W
09/07/2018                   WASHINGTON         MD   DEPT OF HIGHWAYS

            MD-64 JEFFERSON BOULEVARD CLOSED DUE TO HIGH WATER NEAR
            ROBINWOOD DRIVE.

&&

EVENT NUMBER LWX1801917

DH
Local storm report, Sep 7, 7:39 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
839 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            1 SSE FREDERICK         39.41N  77.41W
09/07/2018                   FREDERICK          MD   911 CALL CENTER

            PATRICK STREET CLOSED DUE TO HIGH WATER IN THE DOWNTOWN
            AREA.

&&

EVENT NUMBER LWX1801918

KJP
Local storm report, Sep 7, 7:44 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            1 SSE FREDERICK         39.41N  77.41W
09/07/2018                   FREDERICK          MD   911 CALL CENTER

            ALL SAINTS STREET CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1801919

KJP
Local storm report, Sep 7, 7:48 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
848 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            2 NNE NEW CREEK         39.40N  79.01W
09/07/2018                   MINERAL            WV   TRAINED SPOTTER

            HIGH WATER BLOCKS US-220 NEW CREEK HIGHWAY NEAR THE
            WALMART.

&&

EVENT NUMBER LWX1801920

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Arlington

When
September 7, 9:05 PM EST to 11:05 PM EST
Where
Arlington County, 0.69 mi SE of South Washington to 0.86 mi SSE of South Washington
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.862, -77.042

A vehicle was trapped in high water on the George Washington Memorial Parkway near Ronald Reagan National Airport.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787190.